Arkansas, 2021

Winter Weather in Arkansas, January 27, 2021

January 27, 2021 · NWS MEG · 1 event in 1 county or zone

An upper-level disturbance moved into the area as cold air arrived at the surface. As a result, rain quickly changed over to snow and accumulated about an inch across parts of Clay County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance moved into the area as cold air arrived at the surface. As a result, rain quickly changed over to snow and accumulated about an inch across parts of Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 27, 5:34 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 27, 5:34 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
534 AM CST Wed Jan 27 2021

.UPDATE...
See the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 423 AM CST Wed Jan 27 2021/

DISCUSSION...

Colder air continues to filter into the Mid-South this morning
behind a cold front that is located across Central Mississippi
into Central Alabama at this time. A few showers continue across
portions of Northeast Mississippi. These showers should shift east
into Alabama over the next couple of hours.

Meanwhile, an upper level trof is digging into Southwest Missouri
and Northwest Arkansas at this time. The trough will move through
the Mid-South today. Precipitation associated with the upper
trough will begin to move into Northeast Arkansas shortly after
sunrise. With cold air aloft continuing to filter into the region
today, precipitation will briefly start out as rain and then
quickly turn to all snow across areas along and north of
Interstate 40. Minor snow accumulations will occur across this
area with best chances occurring across Northeast Arkansas near
the Missouri-Arkansas state line and northern portions of the
Missouri Bootheel. Around an inch of snow can be expected in this
area and a Winter Weather Advisory has been issued. Further
south, a dusting up to an inch can be expected. Accumulations will
mainly occur on grassy and elevated surfaces, but can't rule out
some travel problems as bridges and overpasses may become slick.
The snow will taper off from west to east during the afternoon
hours. However, flurries may continue into the evening hours.

South of the Tennessee-Mississippi state line, all rain is
expected to occur today. A wide range of temperatures are expected
across the Mid-South today with highs ranging from the mid 30s
near Malden, Missouri to the mid 50s near Aberdeen, Mississippi.
Temperatures will drop down into the 20s tonight across the entire
Mid-South.

High pressure will build into the region on Thursday. Temperatures
will be chilly with highs ranging from the upper 30s to mid 40s.

The high will begin to shift east on Friday. With winds expected
to turn around to the south and upper ridging occurring across the
area, a gradual warming trend is expected to occur Friday into the
weekend. However, showers will begin to spread back into the Mid-
South Saturday into Sunday as a low pressure system tracks from
the Southern Plains into mid Mississippi River Valley. A few
thunderstorms will occur Saturday afternoon into Saturday Night
ahead of the approaching cold front. No severe storms are expected
at this time.

Colder air will filter into the CWA Sunday Night into Monday
behind the system. A few flurries may occur across the area.

High pressure will build into the Mid-South on Tuesday.

KRM

&&

.AVIATION...
/12z TAFs/

Low stratus is filling in quickly along/west of the MS River. This
trend will continue this morning with rain and/or snow moving
across the area from west to east. Locations across north MS will
see all rain, with a rain/snow mix at MEM. A changeover to snow
is anticipated farther north at JBR/MKL which may result in lower
visibility. Otherwise, expect prevailing ceilings of 1000-2000 ft
AGL with tempo ceilings below 1000 ft AGL. Rain/snow moves east
this afternoon with dry weather overnight. Low clouds are expected
to persist into the evening hours and perhaps longer, but
confidence during the overnight period is low. Winds will be from
the north, increasing mid/late afternoon on the backside of the
departing trough with gusts near 20 kts at times.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 4 PM CST this afternoon for Clay-
     Greene.

MO...Winter Weather Advisory until 4 PM CST this afternoon for
     Dunklin.

MS...None.
TN...None.

&&
Hazardous weather outlook, Jan 27, 4:39 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
439 AM CST Wed Jan 27 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-281300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
439 AM CST Wed Jan 27 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Snow will move into areas along and north of Interstate 40 today.
Minor accumulations are expected with best chances occurring
across portions of Northeast Arkansas near the Missouri-Arkansas
state border and northern portions of the Missouri Bootheel.
Around an inch of snow could occur in this area and a Winter
Weather Advisory has been issued. South of the Winter Weather
Advisory to the I-40 corridor, a dusting to less than an inch of
snow accumulations is expected. Accumulations are mainly expected
to be on grassy and elevated surfaces. However, slick spots may
occur on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters are
encouraged to report any snowfall totals today.

KRM

In the hours before

Special weather statement, Jan 27, 3:51 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 AM CST Wed Jan 27 2021

ARZ026>028-035-036-MOZ115-TNZ001>004-019>022-048>052-088-272200-
Craighead-Poinsett-Mississippi-Cross-Crittenden-Pemiscot-Lake-
Obion-Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-
Tipton-Haywood-Crockett-Madison-Shelby-
Including the cities of Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Caruthersville, Tiptonville, Union City,
Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon,
Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson,
Bartlett, Germantown, Collierville, Memphis, and Millington
351 AM CST Wed Jan 27 2021

...Light Snow Expected Today...

Colder air will continue to filter into the Mid-South today ahead
of an upper level trough. Precipitation associated with the upper
trough will spread into areas along and north of Interstate 40
over the course of the day. The precipitation may briefly start
out as rain, but will quickly changeover to snow. Minor
accumulations, generally less than an inch, may occur across the
area with accumulations mainly occurring on grassy or elevated
surfaces. However, there may be isolated slick spots on bridges
and overpasses. Drivers should use extra caution if driving in
snowy conditions today. The snow will taper off from west to east
this afternoon.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Clay

When
January 27, 9:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

About an inch of snow fell across parts of Clay County, mainly on elevated surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939761.